question-icon

Suggest ways to manage diabetes while on Prednisone

default
Posted on Thu, 28 Jul 2016
Question: i am 81 years old. I am on predisone for only have one kidney and to prevent damage. From that I have developeed diabetes. I have had kidney cander, breast cancer, pacemaker, afib. Today, i was driving and dozed several times and went over the line before coming home.
doctor
Answered by Dr. Panagiotis Zografakis (40 minutes later)
Brief Answer:
the vitals signs and your blood sugar have to be checked

Detailed Answer:
Hello,

since you have a long medical history, you should be vigilant for changes in your vital signs that is your blood pressure, pulse rate, etc. Your blood sugar is an important parameter too, since a persistently high blood sugar may end up in dehydration. Dehydration may present with dizziness, sleepiness, nausea, etc but it may also present with coma in certain individuals. Prednisone makes your blood sugar higher... I didn't quite understand the reason that your doctor prescribed prednisone.

Regarding your blood pressure, other signs of low bloop pressure is postural hypotension, that is a feeling of dizziness when standing up from the recumbent position. Of course you can always measure your blood pressure to be sure!

Patients with atrial fibrillation may experience pulse rate variations. If the pulse rate is too low or too high the patient may have symptoms, so this is something you have to check.

Other potential causes include electrolyte disorders like hyponatraemia. laboratory testing would be needed to confirm or exclude them.

I hope it helps!
Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis (15 hours later)
Thanks for answering. I would like to know what the normal number for daily diabetic checking of the blood. The low and high numbers.

The reason I am on predisone is proteins were coming out in the urine, which was damaging my one kidney. I started beginning of this year at 60 mg everyday and the proteins went from 600 to 300 in one month. So I was decreased to 30 mg per day and dropped to 200 in a month. The proteins have slowly decreased to a little over a 100 and I am still on 10 mg per day. During this time I developed diabetes

Doesn't my pacemake keep my pulse rate and normal rate.?

Also, can you tell me when I check my blood pressure, where should the range of high and low be?

Thank you for your help.

Medicine information - I am taking 50 mg Januvia to help control blood sugar diabetes from my primary doctor. Also taking Losarton 50 mg in morning and 50 mg in evening for heart regulation but which also helps my kidney per my kidney doctor and my heart doctor. Prednisone 10 mg now every other day per my kidney doctor Heart doctor also prescribed 81 aspirin and Cumindin 7.5 mg for four days a week and 5.5 mg for three days a week and the Atorvastatin 10 mg for my cholestoral . Primary doctor prescribed the Synthroid 0.05 mg for low thyroid.

I am also taking Prevagen 10 mg which for memory over the counter. Calcium and magnesium to help sleep and bones. I am still not sleeping longer than 3 hours a night not all at once. In bed by 11 p.m. and up by inbetween 3-5. Sleep really could until i wake up to pee and then cannot fall back to sleep. I could be really tired but by the time I get ready to sleep I am woke up. I may or may not sleep during the day.

I hope this helps. Thanks.
doctor
Answered by Dr. Panagiotis Zografakis (4 hours later)
Brief Answer:
self-monitoring depends on the patient

Detailed Answer:
You're welcome!

Thanks for the additional information.
Self-monitoring depends on the patient. It's not the same for everyone. Patients like you usually only need morning fasting measurements but depending on the results post-prandial measurements might be required. The glucosylated hemoglobin is very important in this regard.

If your glucosylated hemoglobin is low and the blood glucose measurements are usually within the target range (80-130mg/dL for fasting glucose) then measuring the blood sugar a couple of times every week should suffice.

The pacemaker makes sure that the pulse rate does not drop below a certain limit set by the cardiologist (usually 50 beats per minute). The pacemaker takes over when the patient's heart cannot produce the appropriate electrical signal for the heart to contract. If the heart runs faster than the pacemaker then the pacemaker just stays idle.

Please contact me again, if you'd like further clarifications.
Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3801 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest ways to manage diabetes while on Prednisone

Brief Answer: the vitals signs and your blood sugar have to be checked Detailed Answer: Hello, since you have a long medical history, you should be vigilant for changes in your vital signs that is your blood pressure, pulse rate, etc. Your blood sugar is an important parameter too, since a persistently high blood sugar may end up in dehydration. Dehydration may present with dizziness, sleepiness, nausea, etc but it may also present with coma in certain individuals. Prednisone makes your blood sugar higher... I didn't quite understand the reason that your doctor prescribed prednisone. Regarding your blood pressure, other signs of low bloop pressure is postural hypotension, that is a feeling of dizziness when standing up from the recumbent position. Of course you can always measure your blood pressure to be sure! Patients with atrial fibrillation may experience pulse rate variations. If the pulse rate is too low or too high the patient may have symptoms, so this is something you have to check. Other potential causes include electrolyte disorders like hyponatraemia. laboratory testing would be needed to confirm or exclude them. I hope it helps! Kind Regards!